Minnesota, 2020

Flash Flood in Minnesota, June 29 to 30, 2020

June 29 to 30, 2020 · NWS MPX · 1 event in 1 county or zone

The remnants of a thunderstorm complex that produced flash flooding earlier across parts of southern Minnesota, and western Wisconsin, had reformed over central Minnesota during the evening of Monday, June 29th. A nearly stationary band of thunderstorms that was producing rainfall rates of 1 to 2 inches per hour, held over parts of Morrison County for several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The remnants of a thunderstorm complex that produced flash flooding earlier across parts of southern Minnesota, and western Wisconsin, had reformed over central Minnesota during the evening of Monday, June 29th. A nearly stationary band of thunderstorms that was producing rainfall rates of 1 to 2 inches per hour, held over parts of Morrison County for several hours. There were several reports of rainfall amounts over 7 inches around Little Falls, with the highest total of 9.08 inches just southwest of the city. The city of Little Falls had many roads and culverts washed out, with some structures receiving water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 29, 5:08 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 29, 5:08 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
608 PM CDT Mon Jun 29 2020

.UPDATE...For 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 437 PM CDT Mon Jun 29 2020

Two main areas of showers/storms in eastern MN/west central WI
and central MN, elsewhere it should remain dry with some breaks in
the extensive cloud cover through the afternoon. Current CAMs have
trended drier, but my concern is that the broad southerly flow
continues to pool moisture across MN and WI. This allows for more
instability to build through the evening hours and presents a
conditional threat of thunderstorm development. Confidence is low
due to the complexity of the short term forecast.

Thunderstorms look less likely on Tuesday. PoPs approach western MN
Tuesday evening as a weak boundary passes through the Dakotas. High
temperatures will be in the 90s with dew points in the low 70s.
Unfortunately this will be highly dependent on if we can stay dry
with limited to no thunderstorm development this evening/overnight.
Any remnant surface boundaries or MCV could cause a similar scenario
that played out today. For now, we will be optimistic and keep
Tuesday dry and warm.

.LONG TERM...(Wednesday through Monday)
Issued at 437 PM CDT Mon Jun 29 2020

Summery is still the best way to sum up the long term.  We'll have a
weakening "cold" front work through the area on Wednesday, bringing
another increase in precip chances area-wide. After that, we see
heights build across the central/eastern CONUS, sending the flow
well north into Canada. This will result in hot conditions through
the 4th of July weekend. We'll see a weak front wash out over the
area this weekend, that resulted in some low PoPs returning to the
forecast then. The next indications of a more strongly forced front
does not show up until Tuesday or Wednesday of next week.

For Wednesday, the main upper low forcing the front is the trough
centered over Idaho now. This will evolve into a negatively tilted
trough that will track from northern Colorado, through the Dakotas,
and up into Saskatchewan. This means the best forcing and shear
along the front will remain off to our northwest. However, there is
an MCV currently down by St. Louis that will get picked up by this
trough, with models in fairly good agreement that this MCV moves
into southern MN late Tuesday night and tracks across
southern/central MN through Wednesday afternoon. This feature is
likely what will be our forcing for precip, similar to yesterday,
though without the threat for training and extreme rainfall amounts
as the passage of the cold front will prevent there from being a
continuous moisture feed like we saw last night.

Thursday is trending dry and PoPs were decreased considerably. We
still have some lingering pops in WI, though those can probably be
dropped if current trends continue.

Going into the 4th of July weekend, we see an upper ridge become
centered from the southern Plains up into northwest Ontario. This
will allow highs to take another step up, with highs in the low to
mid 90s from Thursday through the weekend looking likely. A
shortwave cresting this ridge in Canada on Saturday will send a cold
front into the upper MS Valley this weekend, but give high heights
and weak flow, forcing along the front will be weak, with the most
likely scenario for precip being diurnally driven, scattered pulse
type storms. There will be heat issues to watch as well, but right
now, dewpoints are forecast to be more in the mid 60s, which if that
remains the case, would keep apparent temperatures from getting out
of hand and keep us from needing heat headlines.

Going into next week, the ridge does flatten some, and this is what
will allow a strong front to move across the area in the Tuesday or
Wednesday time frame. Till then, enjoy the solid, but not crazy,
summer heat and humidity.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 609 PM CDT Mon Jun 29 2020

Showers and thunderstorms over central MN look to gradually shift
east/southeast tonight. Hi-res models have been very poor about
catching on to the situation, which lowers confidence about
convective trends overnight. KSTC-KRNH-KEAU will have the higher
odds of seeing shower and thunderstorm activity tonight/overnight
on the nose of the better low-level moisture advection, with
lower confidence as far west as KMSP. Scattered-broken MFVR
ceilings also look to develop overnight, mainly from west central
into central MN. Winds will also be squirrelly this evening, but
eventually settle in on a southeast direction around 8-10 knots,
increasing to 15G25knots on Tuesday.

KMSP...
While we can't entirely rule out showers/storms overnight,
confidence/probability remain too low to include in the TAF. Any
MVFR-level ceilings around daybreak also look to remain Few-Sct
at this point, unless thunderstorms develop.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. Chc TSRA/MVFR. Wind SE 5-10 kts.
Thu...Mainly VFR. Chc TSRA/MVFR. Wind lgt and vrb.
Fri...Mainly VFR. Chc TSRA/MVFR. Wind lgt and vrb.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BPH
LONG TERM...MPG
AVIATION...LS
Hazardous weather outlook, Jun 29, 11:46 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1246 PM CDT Mon Jun 29 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1246 PM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to redevelop this afternoon and
continue into the overnight hours. The heaviest rainfall will
likely shift north to across central and northern Minnesota
overnight. The threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will also be possible Tuesday through
Thursday, with a Wednesday carrying a Marginal Risk of severe
thunderstorms.

Hot and humid conditions will continue through the week. Heat
indices of 95 to 100 degrees are possible by the weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jun 29, 3:53 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ESE JUDSON            44.19N 94.16W
06/29/2020  M5.50 INCH       BLUE EARTH         MN   COCORAHS

            COCORAHS STATION MN-BU-6 LAKE CRYSTAL 6.3
            NNE.

&&

MKM
Local storm report, Jun 29, 3:56 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 PM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       3 SW KASOTA             44.26N 94.00W
06/29/2020  M5.94 INCH       LE SUEUR           MN   MESONET

            MESONET STATION KSOM5 2.6 SW KASOTA.

&&

MKM
Special weather statement, Jun 29, 4:02 PM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 PM CDT Mon Jun 29 2020

MNZ042-043-292300-
Morrison-Todd-
502 PM CDT Mon Jun 29 2020

...A LINE OF STORMS WILL AFFECT CENTRAL TODD AND CENTRAL MORRISON
COUNTIES...

At 501 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Clarissa to near Swanville to near
Pierz. Movement was east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Little Falls, Long Prairie, Pierz, Browerville, Clarissa, Randall,
Swanville, Flensburg, Lastrup, Camp Ripley, Round Prairie and
Buckman.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 130 and 152.
 U.S. Highway 71 between mile markers 182 and 202.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4615 9463 4613 9403 4609 9385 4587 9399
      4588 9471 4592 9503 4602 9515 4611 9514
      4615 9503
TIME...MOT...LOC 2201Z 263DEG 16KT 4607 9502 4600 9467 4600 9413
Local storm report, Jun 29, 4:08 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 PM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       2 NNW LITTLE FALLS      46.01N 94.38W
06/29/2020  E4.50 INCH       MORRISON           MN   TRAINED SPOTTER

            RAIN ONGOING AT TIME OF REPORT.

&&

TDH
Special weather statement, Jun 29, 5:04 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT Mon Jun 29 2020

MNZ043-300015-
Morrison-
604 PM CDT Mon Jun 29 2020

...MINOR FLOODING IS EXPECTED...

* Special Weather Statement for...
  Morrison County in Minnesota...

* Until 800 PM CDT.

* At 604 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorm and minor flooding is expected. Between 2 and 4
  inches of rain have fallen.

* Additional rainfall amounts of 1 to 3 inches are possible.

* The heaviest rain and potential for minor flooding is expected in
  and around Sobieski and Little Falls.

* Locations impacted include...
  Little Falls, Pierz, Royalton, Upsala, Swanville, Bowlus,
  Flensburg, Lastrup, Morrill, Buckman, Sobieski, Elmdale, Genola,
  Little Falls Airport and Camp Ripley Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4577 9464 4607 9465 4609 9396 4582 9377
      4582 9435 4578 9427
Local storm report, Jun 29, 5:10 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 PM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     COLFAX                  45.00N 91.73W
06/28/2020                   DUNN               WI   FIRE DEPT/RESCUE

            TREES TOPPLED ONTO WIRES/POWER LINES.

&&

LS

The radar

The Minneapolis radar (KMPX), 137 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Morrison

When
June 29, 7:30 PM CST to June 30, 12:30 AM CST
Where
Morrison County, 2.24 mi ESE of Lastrup to 3.17 mi SE of Pierz
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.042, -94.025

Torrential rainfall with measured amounts of over 9 inches occurred in the city of Little Falls, causing numerous roads, city and county, to close. The extent of the closed roads occurred several miles west and east of the city of Little Falls along Highway 27. The city of Little Falls had many roads and culverts washed out, with some structures receiving water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891056.